Utah, 2009Winter Storm and High Wind in Utah, March 22 to 24, 2009
March 22 to 24, 2009 · NWS SLC · 3 events in 3 counties and zones
A Pacific storm system created gusty winds across the state. Snowfall was widespread across northern Utah, but the heaviest snow was restricted to the higher terrain.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Pacific storm system created gusty winds across the state. Snowfall was widespread across northern Utah, but the heaviest snow was restricted to the higher terrain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Mar 22, 2:21 PM MST, 1 hour 39 minutes earlier.
Area forecast discussion, Mar 22, 2:21 PM MST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
321 PM MDT SUN MAR 22 2009
.SYNOPSIS...A COLD PACIFIC STORM SYSTEM WILL CONTINUE ACROSS THE
AREA TONIGHT AND TOMORROW. A WEAKER SYSTEM WITH AFFECT PRIMARILY
NORTHERN UTAH ON TUESDAY NIGHT...FOLLOWED BY A STRONGER SYSTEM
WEDNESDAY NIGHT AND THURSDAY.
&&
.DISCUSSION...COLD FRONT IS NEAR A KSLC-KSGU LINE THIS AFTERNOON
AND IS QUICKLY MOVING ACROSS THE STATE. TIGHT PRESSURE GRADIENT
HAS RESULTED IN STRONG AND GUSTY WINDS AHEAD OF THE FRONT...THOUGH
SOME GUSTS ARE PERSISTED IN THE NORTHWEST WINDS BEHIND THE FRONT
AS WELL. EXTENDED ALL GOING WIND ADVISORY HEADLINES UNTIL 7 PM TO
ACCOUNT FOR THIS.
PRECIP CONTINUES TO FILL IN OVER THE FORECAST AREA...PRIMARILY
ALONG AND BEHIND THE FRONT OVER THE WESTERN HALF OF THE STATE. THE
PRECIP SHOULD BECOME WIDESPREAD BY THE EVENING...STRONGEST ALONG
THE FRONT. THE BOUNDARY SHOULD MAKE IT THROUGH THE MAJORITY OF THE
STATE BY MIDNIGHT. MOST PRECIP SHOULD END OVER SOUTHERN UTAH BY
THE MORNING WITHOUT THE FRONTAL SUPPORT. HOWEVER...THE 500 MB COLD
POOL WILL PASS ACROSS THE NORTHERN AND CENTRAL PARTS OF THE
FORECAST AREA TONIGHT AND TOMORROW MORNING...RESULTING IN
LINGERING INSTABILITY SHOWERS. THESE ARE EXPECTED TO PERSIST
THROUGH MONDAY AFTERNOON OVER THE MOUNTAINS. A SNOW ADVISORY IS IN
EFFECT FOR ALL MOUNTAIN ZONES AND HAVE NOT MADE ANY CHANGES TO
THIS. IT DOES LOOK LIKE THE SOUTHERN MOUNTAINS WILL SEE A SHORTER
DURATION SNOW THAN THE OTHER LOCATIONS...AND THEY MAY HAVE A
HARDER TIME REACHING ADVISORY TOTALS. ADDITIONALLY...WITH THE
FRONT WEAKENING AS IT MOVES SOUTHEAST...THE WESTERN UINTAS AND
WASATCH PLATEAU/BOOK CLIFFS MAY SEE LESS SNOW THAN THE OTHER
NORTHERN MOUNTAIN LOCATIONS.
PRECIPITATION TYPE REMAINS A CONCERN FOR THE VALLEYS AND MOUNTAIN
VALLEYS...AS TEMPERATURES HAVE BEEN QUITE MILD FOR MANY DAYS.
MODELS INDICATE PRECIP WILL BEGIN AS A RAIN SNOW MIX...OR ALL RAIN
IN THE VALLEYS...AND CHANGE TO ALL SNOW AS THE UPPER LEVEL COLD
AIR MOVES IN...LATE THIS EVENING FOR THE VALLEYS AND EARLIER FOR
THE MOUNTAIN VALLEYS. HOWEVER...GROUND TEMPERATURES SHOULD REMAIN
QUITE WARM...SO THE AMOUNT THAT ACTUALLY STICKS SHOULD BE MUCH
LESS THAN THE AMOUNT THAT ACTUALLY FALLS...ESPECIALLY OVER ROADS.
AM WORRIED THAT PARTS OF THE MOUNTAIN VALLEYS COULD END UP WITH
LOW END ADVISORY AMOUNTS...AT LEAST ON GRASSY SURFACES...BEFORE
ALL IS OVER. BUT ESPECIALLY WITH PRECIPITATION BEGINNING A BIT
LATER THAN ORIGINALLY ANTICIPATED OVER THE VALLEYS AND MOUNTAINS
VALLEYS...THINK THAT IT IS MOST LIKELY THAT THE TOTALS IN THE
MOUNTAIN VALLEYS WILL REMAIN BELOW ADVISORY CRITERIA.
THE STORM SYSTEM SHOULD EXIT BY MONDAY EVENING...RESULTING IN A
BRIEF BREAK IN THE ACTION. IN ITS WAKE...TEMPERATURES SHOULD BE A
BIT BELOW CLIMO MONDAY AND TUESDAY. EC AND GFS IN GOOD AGREEMENT
ABOUT THE NEXT STORM SYSTEM...A WEAK WAVE THAT WILL MOVE THROUGH
MOSTLY NORTHERN UTAH TUESDAY NIGHT. THIS SHOULD HAVE ENOUGH
MOISTURE AND INSTABILITY WITH IT TO BRING A BIT MORE SNOW TO THE
NORTHERN MOUNTAINS...THOUGH THE MOST LIKELY P-TYPE FOR THE VALLEYS
IS RAIN.
THE MODELS HAVE COME INTO MUCH BETTER AGREEMENT FOR WEDNESDAY
NIGHT AND THURSDAY...BOTH SHOWING ANOTHER WELL DEFINED SYSTEM WITH A
GOOD COLD FRONT. THOUGH SIMILAR ON THE TIMING...THE 12Z GFS DROPS
THE SYSTEM A BIT FURTHER EAST THAN THE EC. THE EC SOLUTION IS MORE
OF A DIRECT HIT WITH THE UPPER LEVEL COLD POOL...AND WOULD LIKELY
RESULT IN MORE SNOW. THE SYSTEM IS ALSO A BIT QUICKER TO EXIT THE
AREA IN THE GFS...BUT BOTH MODELS SHOW HIGH PRESSURE RETURNING FOR
NEXT WEEKEND.
&&
.AVIATION...SURFACE WINDS AT THE SLC TERMINAL ARE EXPECTED TO STAY
OUT OF THE WEST-NORTHWEST THROUGH THE REST OF SUNDAY AND PROBABLY
THROUGH MOST OF THE DAY MONDAY AS WELL. THE PRECIPITATION ASSOCIATED
WITH THE COLD FRONT THAT PASSED THROUGH THE TERMINAL IS LAGGING OFF
TO THE WEST...AND SHOULD MOVE INTO THE AREA AROUND 22Z-00Z.
PRECIPITATION IS EXPECTED TO START OFF AS RAIN...WITH A 20 PERCENT
CHANCE THAT THE RAIN WILL COME IN THE FORM OF THUNDERSTORMS. MVFR
CONDITIONS ARE LIKELY THIS EVENING...AND IFR CONDITIONS WILL BE
POSSIBLE...PARTICULARLY IF THE RAIN MIXES WITH SNOW OR PRECIPITATION
BECOMES ALL SNOW IN THE HEAVIER BURSTS. PRECIPITATION IS EXPECTED TO
TAPER OFF BETWEEN 02Z AND 05Z...WITH A 30 PERCENT CHANCE THAT IFR
CONDITIONS IN SNOW CONTINUE PERIODICALLY THROUGH DAYBREAK MONDAY
MORNING. EITHER WAY...SIGNIFICANT ACCUMULATION IS NOT EXPECTED ON
RUNWAYS DUE TO WARM SURFACE TEMPERATURES.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER WEATHER ADVISORY UNTIL 11 PM SUNDAY FOR UTZ517-UTZ518.
WINTER WEATHER ADVISORY UNTIL 7 PM MONDAY FOR UTZ007-UTZ008-
UTZ009-UTZ010.
WIND ADVISORY UNTIL 7 PM SUNDAY FOR UTZ013>016-UTZ019-UTZ020-UTZ021.
WY...NONE.
&&
PUBLIC...TRAPHAGAN
AVIATION...SCHOENING
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)Hazardous weather outlook, Mar 22, 5:07 AM MST, 10 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
607 AM MDT SUN MAR 22 2009
UTZ001>016-019>021-517-518-WYZ021-231215-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
607 AM MDT SUN MAR 22 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND FAR SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
STRONG SOUTHERLY WINDS AHEAD OF A VIGOROUS COLD FRONT WILL
REDEVELOP ACROSS THE WEST CENTRAL AND SOUTHWESTERN VALLEYS IN THE
MORNING THEN SPREAD ACROSS THE REMAINDER OF SOUTHERN AND
SOUTHEASTERN UTAH BY MIDDAY. THE WINDS WILL DECREASE ONCE THE
FRONT PASSES.
THE COLD FRONT WILL CROSS NORTHWESTERN UTAH BY EARLY AFTERNOON
THEN PUSH THROUGH THE REST OF THE OUTLOOK AREA THIS AFTERNOON.
WIDESPREAD PRECIPITATION WILL ACCOMPANY THIS FRONT THROUGH THE
OUTLOOK AREA ALONG WITH A FEW THUNDERSTORMS. SNOW LEVELS WILL DROP
TO NEAR 5500 FEET BEHIND THE FRONT WITH RAIN CHANGING TO SNOW ALL
THE WAY DOWN TO VALLEY LOCATIONS TONIGHT. SNOW WILL TURN SHOWERY
IN THE WESTERN VALLEYS AND TAPER OFF IN THE EASTERN VALLEYS THIS
EVENING BUT WILL CONTINUE ACROSS THE MOUNTAINS.
HEAVY SNOWFALL IS EXPECTED IN THE MOUNTAINS WITH ONLY LIGHT
AMOUNTS IN THE VALLEYS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SNOW SHOWERS WILL TAPER OFF MONDAY AFTERNOON WITH PARTIAL CLEARING
MONDAY NIGHT.
COLDER TEMPERATURES ARE EXPECTED ACROSS THE AREA THROUGH MUCH OF
THE WEEK. ANOTHER WEAK SYSTEM WILL BRING A CHANCE OF SNOW TO
MAINLY NORTHERN PORTIONS OF THE OUTLOOK AREA TUESDAY. A STRONGER
SYSTEM IS FORECAST FOR WEDNESDAY INTO THURSDAY.
A DRYING AND WARMING TREND IS FORECAST FOR THE END OF THE WEEK
INTO THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Winter Storm, Wasatch Mountains South of I-80
- When
- March 22, 4:00 PM MST to March 24, 3:00 PM MST
- Where
- Wasatch Mountains South of I-80 forecast zone
- Reported by
- Department of Highways
Alta received a storm total of 22 inches of new snow. Winds were also gusty in the area, with a peak gust of 71 mph at Solitude.
High Wind, Great Salt Lake Desert and Mountains
- When
- March 22, 5:15 PM MST to 6:15 PM MST
- Where
- Great Salt Lake Desert and Mountains forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
Multiple sensors in western Utah recorded strong wind gusts, with the strongest being a 65 mph gust at South Mountain. Other gusts included 64 mph at Camel Back Mountain and 60 mph at Lakeside Mountain.
High Wind, Glen Canyon Recreation Area/Lake Powell
- When
- March 22, 9:00 PM MST
- Where
- Glen Canyon Recreation Area/Lake Powell forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
The Bullfrog Marina sensor recorded a wind gust of 65 mph.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and High Wind in Arizona, March 22, 20093 injured · $250,000 · 59 kt wind · 14 events
- Flash Flooding in South Dakota, March 22 to 23, 2009$295,000 · 4 events
- Flash Flooding and Blizzard in North Dakota, March 22 to 25, 2009$40,000 · 58 kt wind · 36 events
- Flooding in North Dakota, March 22 to 31, 2009$85,000 · 17 events
- Wildfire and Dust Storm in California, March 22, 2009$121,000 · 63 kt wind · 9 events
- High Wind in Colorado, March 22 to 23, 2009$65,000 · 85 kt wind · 1 event
- Wildfire in Colorado, March 22, 2009$20,000 · 1 event
- Winter Storm and Winter Weather in Colorado, March 22 to 24, 200910 events
- Blizzard and Winter Storm in Wyoming, March 22 to 24, 200910 events
- Blizzard and Winter Storm in Wyoming, March 22 to 24, 20098 events
- Blizzard and Winter Storm in Montana, March 22 to 24, 20098 events
- High Wind in California, March 22 to 23, 200964 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 161572, 161570, 161571.